Like any type of cancer treatment, chemotherapy has side effects. One of them is chemotherapy-induced peripheral neuropathy.
What is chemotherapy-induced peripheral neuropathy?
Peripheral neuropathy is a combination of symptoms caused by damage to the nerves that carry feeling to the brain and control movement of arms and legs. When chemotherapy drugs cause damage to these nerves, it’s called chemotherapy-induced peripheral neuropathy, or CIPN.
What are the symptoms?
The symptoms depend on which nerves are involved. The most common are:
- Tingling or electric/shock-like pain
- Loss of feeling (numbness or just less ability to sense pressure, touch or temperature)
- Trouble using your fingers
- Balance problems
- Trouble with tripping or stumbling while walking
- Shrinking muscles
- Muscle weakness
- Trouble swallowing
- Trouble passing urine
- Blood pressure changes
- Decreased or no reflexes
Can it be prevented?
Currently, there’s no way to prevent CIPN. However, according to the American Cancer Society, your doctor may be able to help you lower your risk by:
- Giving smaller doses of chemotherapy two or three times a week instead of one big dose a week.
- Giving the dose over a few hours instead of all in one hour.
- Giving chemotherapy as a non-stop, very slow infusion over a few days.
- Reducing drug doses while preserving most of the good effects.
- Creating a stop-and-go treatment plan.
If you’re considering treatment options for cancer, make sure you talk to your doctor about potential side effects like CIPN.
Don’t have a primary care provider? Use our online tools to find a clinic or physician in your neighborhood.